Fragility of arbitrage and bubbles in local martingale diffusion models. (English) Zbl 1310.91068

Non uniformly integrable local martingales, or strict local martingales, provide a natural model of asset bubbles, either if we take the price process to belong to such class under the risk neutral measure or if we replace risk neutral measures with martingale densities, a more natural object. The present paper is based on a core result, Theorem 5, asserting that a \(d\)-dimensional diffusion is close in some due sense to a process which is a true martingale under some equivalent measure. In other words, although a martingale measure for the original price process may not exist, it always exists for a modified price process in the given class. The authors interpret the price approximation quite nicely in terms of transaction costs and also, they claim, in terms of model uncertainty. Given that under a martingale measure neither arbitrage nor bubbles exist they suggest that for this class of price processes, the existence of bubbles is a fragile phenomenon.


91B25 Asset pricing models (MSC2010)
91G10 Portfolio theory
60G44 Martingales with continuous parameter
62P05 Applications of statistics to actuarial sciences and financial mathematics
Full Text: DOI Link


[1] Andersen, L., Option pricing with quadratic volatility: a revisit, Finance Stoch., 15, 191-219, (2011) · Zbl 1303.91165
[2] Ansel, J.-P., Stricker, C.: Couverture des actifs contingents et prix maximum. Ann. Inst. Henri Poincaré B, Probab. Stat. 30, 303-315 (1994) · Zbl 0796.60056
[3] Brossard, J.; Azéma, J. (ed.); Émery, M. (ed.); Ledoux, M. (ed.); Yor, M. (ed.), Deux notions équivalentes d’unicité en loi pour LES équations différentielles stochastiques, No. 1832, 246-250, (2003), Berlin · Zbl 1038.60044
[4] Chernyĭ, A.S., On the uniqueness in law and pathwise uniqueness for stochastic differential equations, Theory Probab. Appl., 46, 406-419, (2003) · Zbl 1036.60051
[5] Chung, K.L., Williams, R.J.: Introduction to Stochastic Integration, 2nd edn. Birkhäuser, Boston (1990) · Zbl 0725.60050
[6] Cox, A.M.G.; Hobson, D.G., Local martingales, bubbles and option prices, Finance Stoch., 9, 477-492, (2005) · Zbl 1092.91023
[7] Delbaen, F.; Schachermayer, W., A general version of the fundamental theorem of asset pricing, Math. Ann., 300, 463-520, (1994) · Zbl 0865.90014
[8] Delbaen, F.; Schachermayer, W., Arbitrage possibilities in Bessel processes and their relations to local martingales, Probab. Theory Relat. Fields, 102, 357-366, (1995) · Zbl 0830.90008
[9] Delbaen, F.; Schachermayer, W., A simple counterexample to several problems in the theory of asset pricing, Math. Finance, 8, 1-11, (1998) · Zbl 0910.60038
[10] Fernholz, D.; Karatzas, I., On optimal arbitrage, Ann. Appl. Probab., 20, 1179-1204, (2010) · Zbl 1206.60055
[11] Fernholz, R.; Karatzas, I.; Kardaras, C., Diversity and relative arbitrage in equity markets, Finance Stoch., 9, 1-27, (2005) · Zbl 1064.60132
[12] Föllmer, H.; Kabanov, Y.M., Optional decomposition and Lagrange multipliers, Finance Stoch., 2, 69-81, (1998) · Zbl 0894.90016
[13] Guasoni, P.; Rásonyi, M.; Schachermayer, W., Consistent price systems and face-lifting pricing under transaction costs, Ann. Appl. Probab., 18, 491-520, (2008) · Zbl 1133.91422
[14] Heston, S.; Loewenstein, M.; Willard, G., Options and bubbles, Rev. Financ. Stud., 20, 359-390, (2007)
[15] Jarrow, R.A.; Protter, P.; Shimbo, K.; Fu, M.C. (ed.); Jarrow, R.A. (ed.); Yen, J.-Y.J. (ed.); Elliott, R.J. (ed.), Asset price bubbles in complete markets, 97-121, (2007), Boston, MA · Zbl 1154.91452
[16] Jarrow, R.A.; Protter, P.; Shimbo, K., Asset price bubbles in incomplete markets, Math. Finance, 20, 145-185, (2010) · Zbl 1205.91069
[17] Jarrow, R., Kchia, Y., Protter, P.: A gold bubble? Bloomberg’s Risk Newsletter, 8-9 (2011). Available online http://www.kamakuraco.com/LinkClick.aspx?fileticket=h1eVPApgzqQ · Zbl 1239.91184
[18] Jarrow, R.; Kchia, Y.; Protter, P., How to detect an asset bubble, SIAM J. Financ. Math., 1, 839-865, (2011) · Zbl 1239.91184
[19] Jarrow, R.; Kchia, Y.; Protter, P., Is there a bubble in linkedin’s stock price?, J. Portf. Manag., 38, 125-130, (2011)
[20] Kabanov, Y.; Stricker, C.; Azéma, J. (ed.); Émery, M. (ed.); Ledoux, M. (ed.); Yor, M. (ed.), On equivalent martingale measures with bounded densities, No. 1755, 139-148, (2001), Berlin · Zbl 0980.60073
[21] Karatzas, I., Kardaras, C.: The numéraire portfolio in semimartingale financial models. Finance Stoch. 11, 447-493 (2007) · Zbl 1144.91019
[22] Loewenstein, M.; Willard, G.A., Rational equilibrium asset-pricing bubbles in continuous trading models, J. Econ. Theory, 91, 17-58, (2000) · Zbl 0954.91021
[23] Madan, D.B.; Yor, M.; Émery, M. (ed.); Yor, M. (ed.), Itô’s integrated formula for strict local martingales, No. 1874, 157-170, (2006), Berlin · Zbl 1133.60025
[24] Michael, E., Continuous selections, I, Ann. Math., 63, 361-382, (1956) · Zbl 0071.15902
[25] Pal, S.; Protter, P., Analysis of continuous strict local martingales via \(h\)-transforms, Stoch. Process. Appl., 120, 1424-1443, (2010) · Zbl 1198.60020
[26] Platen, E., A benchmark approach to finance, Math. Finance, 16, 131-151, (2006) · Zbl 1128.91029
[27] Prokaj, V.; Rásonyi, M., Local and true martingales in discrete time, Teor. Veroâtn. Ee Primen., 55, 398-405, (2010) · Zbl 1226.60061
[28] Protter, P.; Cam, L.M. (ed.); Neyman, J. (ed.); Scott, E.L. (ed.), A mathematical theory of financial bubbles, 1-108, (2013), Berlin · Zbl 1277.91134
[29] Ruf, J., Hedging under arbitrage, Math. Finance, 23, 297-317, (2013) · Zbl 1262.91138
[30] Soner, H.M.; Shreve, S.E.; Cvitanić, J., There is no nontrivial hedging portfolio for option pricing with transaction costs, Ann. Appl. Probab., 5, 327-355, (1995) · Zbl 0837.90012
[31] Stroock, D.W.; Varadhan, S.R.S., Diffusion processes with continuous coefficients. I, Commun. Pure Appl. Math., 22, 345-400, (1969) · Zbl 0167.43903
[32] Stroock, D.W.; Varadhan, S.R.S.; Cam, L.M. (ed.); Neyman, J. (ed.); Scott, E.L. (ed.), On the support of diffusion processes with applications to the strong maximum principle, Univ. California, Berkeley, Calif., 1970/1971, Berkeley
[33] Stroock, D.W., Varadhan, S.R.S.: Multidimensional Diffusion Processes. Classics in Mathematics. Springer, Berlin (2006). Reprint of the 1997 edition · Zbl 1103.60005
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.